Health Matters with Dra Denise: Methamphetamine - Filipino Journal

Health Matters with Dra Denise: Methamphetamine

I feel compelled to write about the tragedy that has rocked our community—the senseless killing of one of our bright young stars, Jaime Adao. I became physically ill when I read about what had happened, and I ache with a mixture of shock, anger, disbelief, sorrow, fear and, yes, hate–at a world that could be so cruel as to allow this to happen. I could write about grief/PTSD, self-defense in the face of violent or aggressive person(s), methamphetamine and psychosis—which was purported to be a potential cause/factor in the intruder’s behaviour. These issues are all related, and there are important health lessons in each area we can learn. I will start with methemphetamine because it has been an increasing problem in Manitoba in terms of prevalence, misuse, overdoses, deaths, violence and murder. This is not a drug that only affects those who use the drug; we are in the midst of a crisis that is taking over health care, law enforcement, and other workforce sector resources in dealing with individuals on this drug. If methamphetamine was indeed a factor in this tragic case–this is further evidence that the crisis is affecting everyone—including our most vulnerable, our children—who should be safe in our own homes.

Stimulants or “uppers” are a class of drugs that include amphetamines, methamphetamine, cocaine, MDMA (Ecstasy), Ritalin and caffeine. These drugs speed the body up and cause the body to feel awake, anxious, excited and energetic in the short-term. Methamphetamine or meth is a powerful, highly addictive man-made stimulant known for its euphoric effects and the energy it triggers in users. The drug is cheap, relatively easy to get and make, and the high lasts for several hours. On top of that, there is no immediate antidote, such as naloxone for opiate users.

Meth comes in a number of forms, including pills and an odorless powder that can be snorted or dissolved in liquid. Crystal methamphetamine (aka jib, ice, crystal) is the same drug as meth, but in a more potent, distilled form. Because it is more pure than regular meth, it is more addictive and creates an extended high that users can feel up to 24 hours after use. Crystal meth is one of the most potent stimulants and can be swallowed, crushed and snorted, smoked, or injected.

Long-term meth use can cause sleep deprivation, psychosis, paranoia, heart attack, irregular heart rhythm, stroke, and other problems. Continued use also results in poor nutrition, greater risk for destructive behaviour and sexually transmitted infections, ongoing mental health issues, and medical complications over time.

Meth use is quite prevalent in Manitoba. In fact, it is now the most-reported primary drug of use among people accessing care at AFM facilities, with an increase of over 50% over the last few years. The Manitoba Nurses Union reported a 1,200% increase in meth-related emergency room visits since 2013. There have been numerous recent meth-related violent incidents the Winnipeg police have had to address.

Know the Signs
Some of the most common signs and symptoms of meth abuse include:
• Dilated pupils
• Anxiety
• Teeth grinding
• Paranoia
• Psychosis
• Hallucinations
• Meth sores or meth mites: sores on the skin users get from a mixture of decreased blood flow to the skin, poor hygiene, and the sensation of bugs crawling on the skin combined with hallucinations of bugs on the skin which lead to picking and injuring the skin to remove them, even with implements such as knives
• Meth mouth: cotton mouth from dryness from the drug and poor hygiene leading to increased cavities; teeth may fall out
• Kidney failure
• Bacterial infections
• Malnutrition
• Overdose
• Death

If a person takes too much meth (overdoses or has stimulant toxicity), they may:
• have rigid jerking limbs or seizures
• go in and out of consciousness
• have a racing pulse (rapidly increasing) or chest pains
• experience psychological distress (anxiety, paranoia, confusion, panicking, delusions/hallucinations, extreme agitation)
• have severe headaches
• exhibit aggressive behaviour
• be dehydrated or over-heated (rapidly increasing temperature, sweating, and skin feels hot)

Know the Response
If the person is conscious, s/he may be experiencing mental distress, also known as “over-amping” (ie crashing, anxiety, paranoia) linked to stimulant use and its associated sleep deprivation.

How to Respond:
• Always assess the situation and take steps to ensure your safety and the safety of others first. A strange intruder is very different from someone you know and are familiar with. Be aware of the unpredictability of any person on stimulants who is agitated and displaying signs of paranoia, hallucinations or delusions. Go to a safe place, and get help if you are not sure of your safety.
• Call 911 immediately in case of suspected overdose or concern for your or others’ safety.
• If you feel safe in the situation, stay calm, remain with them, encourage them not to take any more substances, and move away from activity and noise.
• Be careful not to over-hydrate, but give water or other non-sugary, non-caffeinated fluids to help replace lost electrolytes.
• Place cool wet cloths on forehead, back of neck, armpits.
• If the overdose involves a mixture of substances, Naloxone will temporarily remove the effects of any opioid. Naloxone will not work for a stimulant overdose, but it will not cause harm even if an opioid is not present. If in doubt and Naloxone is available, use it.
• If the heart has stopped, provide chest compressions.
While waiting for the ambulance to arrive:
• Stay with the individual for support, encourage hydration, and stay calm.
• Do not give them anything by mouth if they are unconscious.
• If they are having a seizure, make sure there is nothing around them that can hurt them. Do not put anything in their mouth or restrain them.

If you or someone you know is struggling with addiction or a crisis, visit https://www.gov.mb.ca/health/mh/crisis.html for the Crisis lines in Manitoba.

Kung may tinanim, may aanihin; health starts at home. Alagaan ninyo ang katawan at kalusugan ninyo! Take care, and mind your health!

About Dr. Denise Koh

Dr. Denise Koh is Manitoba’s Chief Occupational Medical Officer and a Medical Officer of Health in Environmental Health and Emergency Preparedness. She is a Public Health specialist with additional training and experience in Family Medicine and Occupational Medicine. Follow her writing at: https://healthmatterswithdradenise.blogspot.com/